Browsing UMB Open Access Articles by Subject "Sulfa-induced"
Now showing items 1-1 of 1
Sulfa-induced acute eosinophilic pneumoniaAcute eosinophilic pneumonia (AEP) is an infrequently seen interstitial lung disease secondary to medications. We report a series of 3 case of severe AEP which developed as a result of sulfa medication. 2 patients had received treatment with sulfamethoxazole for acne and 1 was treated with sulfasalazine for colitis. Patients were on sulfa medication for 1–3 weeks prior to presentation. All patients presented with fever, acute onset bilateral pulmonary infiltrates as well as marked peripheral eosinophilia. Mean eosinophil count was 2.21 × 109/L. There was a lack of response to steroids. One patient required extracorporeal membrane oxygenation and prolonged mechanical ventilation via tracheostomy. 2 patients underwent successful lung transplantation (1 bilateral living-related lobar lung transplant and 1 orthotropic cardiopulmonary allotransplantation). In all cases lung biopsy and explants showed acute and organizing diffuse alveolar damage with increased interstitial and airspace eosinophils. To our knowledge, our series is the first to show the clinical features of sulfa induced AEP in an adolescent population.